Related Experiment Video
Updated: Nov 12, 2025

Author Spotlight: Simulating Pediatric Cardiac Surgery Using a Neonatal Piglet Model
Published on: May 26, 2023
Extracorporeal cardiopulmonary resuscitation for severe chloroquine intoxication in a child - a case report
Thomas Ferry1, Vivianne Amiet2, Julia Natterer2
1Paediatric Intensive Care, Lausanne University Hospital, University of Lausanne, Rue du Bugnon 46, CH-1011, Lausanne, Switzerland. Thomas.Ferry@chuv.ch.
Background:
Chloroquine use has increased worldwide recently in the setting of experimental treatment for the novel coronavirus disease (Covid-19). Nevertheless, in case of chloroquine intoxication, it can be life threatening, with cardiac arrest, due to its cardiac toxicity.
Case Presentation:
This case study reports on a 14-years-old girl who presented in cardiac arrest after an uncommon suicide attempt by ingesting 3 g of chloroquine. After 66 min of cardio-pulmonary resuscitation (CPR), extracorporeal cardiopulmonary resuscitation (ECPR) was initiated, allowing cardiac function to recover.
Conclusions:
Chloroquine intoxication is a rare but serious condition due to its cardiac toxicity. Use of ECPR in this case of transient toxicity allowed a favorable evolution with little neurological impairment.
More Related Videos
11:27A Modified Sonographic Algorithm for Image Acquisition in Life-Threatening Emergencies in the Critically Ill Newborn
Published on: April 7, 2023
09:54Lung Rapid Recovery Procurement Combined with Abdominal Normothermic Regional Perfusion in Controlled Donation after Circulatory Death
Published on: August 15, 2022